Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 6, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at May 22, 2014, 4:03 PM PDT for Los Angeles County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2014, 4:03 PM PDT (23:03 UTC)
- Expired
- May 22, 2014, 7:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
The radar
The Edwards AFB radar (KEYX), 64 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:07 PM PDT | HEAVY RAIN 0.3 | 1 Nne Palmdale, CA | 0.30 INCH OF RAIN IN SEVEN MINUTES. |
| May 22, 4:50 PM PDT | FLASH FLOOD | 4 Se Palmdale, CA | FLOODING AT THE INTERSECTION OF 47TH ST EAST AND EAST AVENUE S IN PALMDALE. |
| May 22, 6:00 PM PDT | FLASH FLOOD | 3 N Palmdale, CA | WATER ACROSS THE ROADWAY NEAR AVENUE M AND 30TH EAST IN PALMDALE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
832
WGUS56 KLOX 222303
FFWLOX
CAC037-230200-
/O.NEW.KLOX.FF.W.0006.140522T2303Z-140523T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
403 PM PDT THU MAY 22 2014
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...
INCLUDING LITTLEROCK...PEARBLOSSOM...PALMDALE AND LAKE LOS
ANGELES
* UNTIL 700 PM PDT
* AT 351 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS OVER THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3478 11817 3482 11801 3454 11776 3449 11789
3447 11801
$$
HALL/DB3 follow-up statements
851
WGUS76 KLOX 222342
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
442 PM PDT THU MAY 22 2014
CAC037-230200-
/O.CON.KLOX.FF.W.0006.000000T0000Z-140523T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
442 PM PDT THU MAY 22 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
NORTH CENTRAL LOS ANGELES COUNTY...
AT 433 PM PDT...TRAINED WEATHER SPOTTERS AND OFFICIAL NWS
OBSERVATIONS HAVE REPORTED HEAVY RAINFALL FROM A CLUSTER OF
THUNDERSTORMS. THESE STORMS WILL LIKELY PRODUCE FLASH FLOODING OVER
CENTRAL LOS ANGELES COUNTY INCLUDING THE CITIES AND LOCALITIES OF
PEARBLOSSOM...LITTLEROCK...PALMDALE...AND LAKE LOS ANGELES. 0.94
INCH OF RAIN OCCURRED AT THE PALMDALE AIRPORT WITHIN 40 MINUTES.
RAINFALL IS TAPERING OFF OVER THE AREA AT THIS TIME...BUT DRAINAGES
AND WASHES THAT ARE NORMALLY DRY WILL BE FLOWING. MOTORISTS DRIVING
ON AREA ROADWAYS...INCLUDING HIGHWAY 138 SHOULD BE AWARE FOR
FLOODING ACROSS THE ROADWAY AT LOW WATER CROSSINGS. BE ALERT FOR ANY
POSSIBLE ROAD CLOSURES DUE TO FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS
ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER
IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3478 11817 3482 11801 3454 11776 3449 11789
3447 11801
$$
HALL259
WGUS76 KLOX 230122
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
622 PM PDT THU MAY 22 2014
CAC037-230200-
/O.CON.KLOX.FF.W.0006.000000T0000Z-140523T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
622 PM PDT THU MAY 22 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR NORTH
CENTRAL LOS ANGELES COUNTY...
AT 613 PM PDT...PUBLIC...BROADCAST MEDIA...AND TRAINED WEATHER
SPOTTERS ARE REPORTING FLASH FLOODING OVER THE WARNED AREA.
EXCESSIVE RUNOFF FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO FLOW
ACROSS AREA ROADWAYS SUCH AS THE PEARBLOSSOM HIGHWAY AND DOWN
THROUGH NORMALLY DRY WASHES. MOTORISTS DRIVING ON AREA
ROADWAYS...INCLUDING HIGHWAY 138 SHOULD BE AWARE FOR FLOODING ACROSS
THE ROADWAY AT LOW WATER CROSSINGS. BE ALERT FOR ANY POSSIBLE ROAD
CLOSURES DUE TO FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3478 11817 3482 11801 3454 11776 3449 11789
3447 11801
$$
HALL006
WGUS76 KLOX 230157
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
657 PM PDT THU MAY 22 2014
CAC037-230204-
/O.EXP.KLOX.FF.W.0006.000000T0000Z-140523T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
657 PM PDT THU MAY 22 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM PDT FOR NORTH
CENTRAL LOS ANGELES COUNTY...
RAINFALL HAS ENDED OVER THE AREA THIS EVENING. FLOODED STREETS AND
SWOLLEN WASHES MAY STILL BE OCCURRING THIS EVENING ACROSS THE
ANTELOPE VALLEY. MOTORISTS DRIVING ON AREA ROADWAYS...INCLUDING
HIGHWAY 138 SHOULD BE AWARE FOR FLOODING ACROSS THE ROADWAY AT LOW
WATER CROSSINGS. BE ALERT FOR ANY POSSIBLE ROAD CLOSURES DUE TO
FLOODING.
LAT...LON 3478 11817 3482 11801 3454 11776 3449 11789
3447 11801
$$
HALLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at May 22, 1:15 PM PDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 22, 1:15 PM PDT, 2 hours 48 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 115 PM PDT THU MAY 22 2014 .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO PARTS OF THE AREA THROUGH THIS EVENING. AS THE UPPER LOW SLOWLY MOVES EAST AND HIGH PRESSURE RETURNS...A WARMING TREND IS EXPECTED THROUGH THE WEEKEND FOR INLAND AREAS. THE WARMING TREND WILL COME TO AN END EARLY NEXT WEEK AS A WEAK TROUGH APPROACHES FROM THE NORTH. && .SHORT TERM (TODAY-SUN)...AN UPPER LOW DROPPING OVER THE AREA TODAY IS CAUSING ISOLATED SHOWERS AND THUNDERSTORMS, MAINLY OVER VENTURA AND LA COUNTIES, THOUGH A FEW SPRINKLES OR LIGHT SHOWERS ARE POSSIBLE AS FAR WEST AS THE SANTA YNEZ VALLEY. THUNDERSTORMS SO FAR HAVE BEEN CONFINED TO THE MTNS, THOUGH A 20-25KT NORTHERLY STEERING FLOW IS CAUSING THOSE TO DRIFT SOUTH TOWARDS THE VALLEYS AND COAST. THE STEERING FLOW IS MUCH WEAKER CLOSER TO THE LOW CENTER OVER LA COUNTY SO SHOWERS AND THUNDERSTORMS THERE ARE MUCH SLOWER MOVING AND WILL LIKELY GENERATE MORE RAINFALL OVER ONE SPOT THAN THE STORMS TO THE WEST. SO FAR RAIN AMOUNTS HAVE BEEN LESS THAN A TENTH OF AN INCH TOTAL, BUT A DECREASE IN MID/UPPER LEVEL CLOUD COVERAGE THROUGH THE AFTERNOON AS WELL AS FURTHER DESTABILIZATION OF THE AIR MASS SHOULD LEAD TO STRONGER STORMS AND HEAVIER RAIN AMOUNTS. SHOWERS AND STORMS ARE EXPECTED TO DECREASE LATER IN THE EVENING AS WE LOSE THE HEATING AND THE UPPER LOW SHIFTS SOUTH AND EAST. WE SHOULD RETURN TO NORMAL CONDITIONS FRIDAY WITH A STANDARD MARINE LYR COVERAGE AND TEMPS NEAR NORMAL. MODELS DO SHOW SOME DECENT INSTABILITY OVER THE VENTURA/LA MTNS IN THE AFTERNOON BUT A SUBSTANTIAL DECREASE IN MOISTURE AND TEMPS ALOFT WARMING SHOULD PUT A DAMPER ON ANY TSTORM HOPES. WE LIKELY WILL SEE SOME AFTERNOON BUILDUPS OVER THE MTNS AND I DID BUMP POPS UP A FEW PERCENT BUT KEPT PRECIP OUT OF THE OFFICIAL FORECAST. HIGH PRESSURE WILL BUILD INTO THE AREA OVER THE WEEKEND LEADING TO A LOWERING, THOUGH STRENGTHENING MARINE INVERSION AND A WARMUP FOR AREAS AWAY FROM THE BEACHES. SHOULD SEE ABOUT A 3-5 DEGREE INCREASE IN HIGHS EACH DAY THIS WEEKEND, WITH VALLEYS IN THE MID 80S BY SUNDAY. LOW CLOUDS WILL REACH THE VALLEYS SATURDAY BUT PROBABLY NOT SUNDAY AS THE INVERSION LOWERS TO UNDER 1500 FT. A STRONG ONSHORE PUSH DURING THE AFTERNOON WILL LIKELY KEEP CLOUDS LINGERING NEAR THE BEACHES MOST OF THE DAY. .LONG TERM (MON-THU)...WARMEST DAY IN THIS STRETCH EXPECTED TO BE ON MEMORIAL DAY WITH VALLEYS CLOSE TO 90 AND HOPEFULLY EARLIER MARINE LYR BURNOFF FOR THE BEACHES. STILL A PRETTY STRONG ONSHORE FLOW SO AT LEAST SOME CLOUDS EXPECTED FOR COASTAL AREAS INTO THE AFTERNOON. THE RIDGE WILL START TO FLATTEN OUT TUE WITH WEAK TROFFING DEVELOPING ALONG THE COAST BY WED AND THU. THE ECMWF CONTINUES TO BE A LITTLE MORE AGRESSIVE WITH THE HEIGHT FALLS FOR MID WEEK BUT EITHER WAY WE'RE LOOKING AT A COOLING TREND STARTING TUESDAY WITH A SLOWLY DEEPENING MARINE LYR. && .AVIATION...22/1800Z. MID/UPPER LEVEL TROUGH OF LOW PRESSURE CENTERED EAST OF THE AREA WILL CONTINUE MOVING EAST. UPPER LEVEL STRONG NORTH WINDS WILL PREVAIL WHILE MID LEVEL LIGHT TO MODERATE EAST NORTHEAST WINDS BECOME LIGHT TO MODERATE NORTH NORTHWEST AFTER 23/20Z. ISOLATED THUNDERSTORMS OVER THE HIGHER TERRAIN WITH TOPS 35-40KFT WILL MOVE SOUTH OR REMAIN NEARLY STATIONARY. INCREASING STABILITY AND DECREASING MOISTURE AFTER 23/04Z. FREEZING LEVEL WAS APPROXIMATELY 9.5KFT THIS MORNING WILL DIFFER BY PLUS 2KFT AFTER 23/09Z. WEAK TO MODERATE ONSHORE PRESSURE GRADIENT THROUGH 23/06Z AND AFTER 23/20Z OTHERWISE WEAK GRADIENT. .KLAX...CHANCE CIGS 027 THROUGH 22/20Z THEN CHANCE CIGS 021 BETWEEN 23/09-23/20Z. .KBUR...CHANCE CIGS 023 THROUGH 22/20Z THEN CHANCE CIGS 035 BETWEEN 22/20-23/03Z. CHANCE CIGS 016 AFTER 23/10Z. VIRTUALLY CERTAIN - 95-100% VERY LIKELY - 80-95% LIKELY - 60-80% CHANCE - 30-60% VERY UNLIKELY - 20% OR LESS && .MARINE...22/100 PM. TROUGH OF LOW PRESSURE NEAR SHORE WILL SHIFT INLAND THIS EVENING. SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE WITH GUSTS TO 25 KT IN AN AREA SOUTH OF POINT CONCEPTION TO SANTA ROSA ISLAND FOR A FEW HOURS THIS EVENING AS A RIDGE OF HIGH PRESSURE OVER THE EASTERN PACIFIC SHIFTS EAST OVER THE AREA. OTHERWISE SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED SATURDAY THROUGH SATURDAY NIGHT NORTH OF POINT CONCEPTION AND SATURDAY NIGHT IN THE VICINITY OF THE NORTHERN CHANNEL ISLANDS. THE NORTHWEST WINDS WILLL LIKELY INCREASE AGAIN SUNDAY AFTERNOON. LOCALLY GENERATED SHORT PERIOD SEAS FROM THE NORTHWEST AND SMALL LONG PERIOD SWELL FROM THE SOUTH WILL PERSIST. && .LOX WATCHES/WARNINGS/ADVISORIES... NONE && PUBLIC...MW AVIATION/MARINE...30 SYNOPSIS...SUKUP WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 21, 9:20 PM PDT, 18 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 920 PM PDT WED MAY 21 2014 CAZ034>041-044>046-051>054-059-087-088-547-548-221300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 920 PM PDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT A COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF SOUTHWEST CALIFORNIA TONIGHT. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF SOUTHWEST CALIFORNIA ON THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. GOMBERG
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:06 PM PDT | Areal Flood Advisory | LOX | 3 hr | |
| May 22, 3:34 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 41 min |
| May 22, 4:10 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 65 min |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.